Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 2, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at May 18, 2018, 5:51 AM EDT for 4 counties in Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 5:51 AM EDT (09:51 UTC)
- Expired
- May 18, 2018, 9:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dinwiddie County, VA, Lunenburg County, VA, Mecklenburg County, VA, Nottoway County, VA
The radar
The Norfolk radar (KAKQ), 90 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
181
WGUS51 KAKQ 180951
FFWAKQ
VAC053-111-117-135-181315-
/O.NEW.KAKQ.FF.W.0002.180518T0951Z-180518T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wakefield VA
551 AM EDT FRI MAY 18 2018
The National Weather Service in Wakefield has issued a
* Flash Flood Warning for...
Northeastern Mecklenburg County in south central Virginia...
Southeastern Lunenburg County in south central Virginia...
Southeastern Nottoway County in south central Virginia...
West central Dinwiddie County in south central Virginia...
* Until 915 AM EDT
* At 549 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Three
to five inches of rain have already fallen since Thursday
afternoon, with 2 to 3 inches since midnight. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Blackstone, Kenbridge, Fort Pickett, Gary, Irby, Wilburn, Murdocks,
Forkland, North View, Lafoon Corner, Wellville, Dominy Corner, Oral
Oaks, Blackstone Airport and Wightman.
Additional rainfall amounts of around one inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3713 7797 3712 7779 3699 7795 3699 7797
3702 7800 3702 7801 3693 7801 3676 7822
3679 7837
$$
BROWNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at May 18, 4:51 AM EDT, 1 hour earlier.
Area forecast discussion, May 18, 4:51 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Wakefield VA
451 AM EDT Fri May 18 2018
.SYNOPSIS...
A frontal boundary stalls across northern portions of the
forecast area through tonight, bringing periodic showers and
thunderstorms, with the likelihood for heavy rainfall. Somewhat
drier air arrives during the weekend as the upper level low
pressure system weakens.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Friday...
Flood Watch remains in effect through Friday evening for much
of the area...
Current analysis indicates upper level low pressure centered
across the lower/mid MS Valley and TN Valley with upper ridge
well off the SE US coast. This S to SW flow in the mid/upper
levels continues to transport highly anomalous moisture over
the local area (with a nearly stationary sfc boundary draped
across the far nrn tier of the FA). Training storms will persist
due to flow at H5 being nearly identical to the low level jet. Best
forcing /UVM early this morning is in place over central/southern
VA with less forcing along the coast of SE VA/NE NC. Cloud tops
per latest IR satellite imagery continue to show cooling aloft,
maintaining the widespread showers and embedded tstms over the
region. See latest FLW/FLS products for current warnings and
statements over the area that have been issued recently to
account for the heavy rain that has been on the order of 2-4"
most areas (locally up to 5-6" since yesterday in a few spots
over the northern Neck).
The overall pattern does not change much today into this
evening, with the upper trough over the Mid- South and a
stalled frontal boundary over the northern Mid- Atlantic. Will
have Flood Watch continue through midnight tonight for
now...though axis of highest/deepest moist and potential +RA may
eventually shift to ESE portions of VA and NE NC later tonight
(but these areas have seen only spotty amts thus far). Highs
today from the low-mid 60s on the lower MD ern shore to the 70s
elsewhere (around 80 F in NE NC). Likely to categorical PoPs
continue this evening, with heavy rain still a concern. The sfc
front will begin lifting north as the upper level low begins to
weaken/transition into an open wave while pushing NE to the
lower OH Valley. The threat for heavy rain will focus more to
the east of I-95 after midnight and into Sat, though the
duration is not expected to be long enough to warrant a flood
Watch across SE VA/NE NC. Warm/humid again tonight with lows
mainly 65-70 F (except cooler MD eastern shore).
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 415 AM EDT Friday...
As the transition of the upper low continues on Sat, the flow
aloft will be stronger from the SW and thus the chance for
training storms and widespread flooding will be lower (even
though heavy downpours will continue). Most if not all of the FA
is expected to get back into the warm sector Sat aftn as axis
of deepest moisture shifts to the coast/offshore. So...highs Sat
will genly be in the upper 70s to lower 80s (low-mid 70s on
most of the eastern shore). With some sunshine possible, there
is a bit more potential for stronger tstms by Sat aftn/evening
though much uncertainty remains and it would likely be only a
marginal risk at best. PoPs will genly be high chance to likely
(50-70%).
Sun will be warm and moderately humid w/ VRB clouds/partly
sunny conditions. Will have PoPs 20-40% (highest over far SE VA-
coastal NE NC)...primarily for afternoon/eve SHRAS/tstms. Highs
from the u70s-l80s on the ern shore to the mid 80s well inland.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 100 PM EDT Thursday...
Unsettled wx expected to continue early in the extended forecast
period then a trend toward drying/improving wx now highlighted mid
week. A gradual break down of the moist SSW flow expected as westerlies
aloft strengthen and finally push a (and more significant) cold
front through the region (Wed). Keeping PoPs above climo Sun
night through Tue (mainly 30-40%) for SHRAS...mainly diurnally
driven tstms. Lowering PoPs to aob 15-30% Wed-Thu.
Highs each day mainly in the 80s...w/ lows in the 60s-70F.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
As of 200 AM EDT Friday...
An area of widespread showers with embedded tstms currently
affecting much of central and southern VA, bringing heavy
downpours with IFR cigs and variable vsbys at KRIC. SE terminals
genly have been dry but KPHF has had a few occasional showers
from time to time with mainly MVFR conditions (mainly VFR at
KORF/KECG). KSBy is firmly entrenched in IFR/LIFR conditions
with vsbys of 1-2SM and cigs of 200-400 ft. Expect IFR/LIFR
ceilings at SBY through the entire TAF period, at KRIC, mainly
IFR conditions through mid morning, with some temporary
improvement to MVFR conditions (but still periodic IFR in
heavier showers/tstms through the TAF period). Elsewhere,
expect MVFR/VFR conditions at KORF/KPHF/KECG as chances for
showers/tstms increase by aftn and into tonight.
OUTLOOK... The boundary will gradually lift N by Saturday, but
shower/tstm chances will continue. Somewhat drier conditions
potentially arrive by Sunday. Patchy early morning MVFR/IFR stratus
will be possible on both Saturday and Sunday. Rain chances
continue through early next week, as mainly afternoon/evening
showers/tstms are possible on Monday and Tuesday.
&&
.MARINE...
As of 430 AM EDT Friday...
A frontal boundary will remain stalled acrs the northern portions
of the marine area into this evening. This will result in winds
remaining E 5-15 kt off the MD coast, the nrn portion of the VA
ern shore, and over the upper Bay. SE or S winds 5-15 kt will
persist over the middle to lower Bay and the remainder of the
coastal waters through tonight. E then SE winds, then winds
becoming S and increasing to 15-20 kt late tonight into Sat
night, will result in seas building to 4-6 ft over the nrn three
coastal zns. Thus, have issued a SCA for these zns starting late
tonight for 650/652, and starting early Sat aftn for 654.
Expect S winds 10-20 kt over the waters fm later Sat aftn into
Sat night, then SW 10-15 kt very late Sat night thru Sun. SCA
conditions will be marginal for the Bay Sat/Sat night, and have
capped speeds at 15 kt for now. Bermuda high pressure well
offshore will keep winds SSW 5-15 kt Sun night thru Tue.
&&
.HYDROLOGY...
Flood warnings have been issued for the James River basin.
Recent heavy rain along with the expectation of more heavy
rain has resulted in a forecast of minor to moderate flooding.
See FLWAKQ or FLSAKQ for more details. There also is a
potential for minor flooding along the Meherrin River at
Lawrenceville.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch through this evening for MDZ021>025.
NC...None.
VA...Flood Watch through this evening for VAZ048-060>062-064>069-
075>090-092-509>522.
MARINE...Small Craft Advisory from 1 PM Saturday to 10 AM EDT Sunday
for ANZ654.
Dense Fog Advisory until 10 AM EDT this morning for ANZ650-652.
Small Craft Advisory from 1 AM Saturday to 5 PM EDT Sunday for
ANZ650-652.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...ALB/LKB
LONG TERM...ALB
AVIATION...LKB
MARINE...TMG
HYDROLOGY...AKQHazardous weather outlook, May 18, 4:31 AM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 431 AM EDT Fri May 18 2018 MDZ021>025-VAZ048-060>062-064>069-075>090-092-509>522-190845- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 431 AM EDT Fri May 18 2018 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. While flooding will not be as widespread on Saturday, locally heavy rain and the threat for localized flooding will continue. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ093-095>100-523>525-190845- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-York- Newport News-Hampton/Poquoson- 431 AM EDT Fri May 18 2018 This Hazardous Weather Outlook is for northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Showers and thunderstorms will bring locally heavy rainfall this afternoon through tonight. The potential exists for localized flooding, especially in areas that receive repeated heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms will bring locally heavy rainfall on Saturday. The potential exists for localized flooding, especially in areas that receive repeated heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LKB
In the hours before
Special weather statement, May 18, 1:15 AM EDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
115 AM EDT FRI MAY 18 2018
VAZ060-062-065>069-080>083-512>516-180615-
Mecklenburg-Nottoway-Western Henrico (Including the City of
Richmond)-Dinwiddie-Eastern Henrico-Lunenburg-Goochland-Eastern
Hanover-Charles City-New Kent-Western Chesterfield-Prince
George-Powhatan-Amelia-Prince Edward-Eastern Chesterfield (Including
Col. Heights)-
115 AM EDT FRI MAY 18 2018
...A BROKEN LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WITH HEAVY
RAIN WILL AFFECT NOTTOWAY... SOUTHEASTERN GOOCHLAND...NORTHERN
DINWIDDIE...SOUTHERN POWHATAN... CENTRAL
MECKLENBURG...CHESTERFIELD...SOUTHEASTERN PRINCE EDWARD...
LUNENBURG...NORTHWESTERN PRINCE GEORGE...NORTHWESTERN CHARLES
CITY... NORTHWESTERN NEW KENT...HENRICO AND AMELIA COUNTIES...THE
CITY OF COLONIAL HEIGHTS...THE CITY OF HOPEWELL...THE CITY OF
PETERSBURG AND THE CITY OF RICHMOND...
At 114 AM EDT, thunderstorms with heavy rain were located along a
line extending from Chase City to near Victoria to near Mannboro to
near Matoaca. Movement was north at 25 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Richmond, Petersburg, Powhatan, Hopewell, Colonial Heights, South
Hill, Blackstone, Chase City, Crewe, Victoria, Kenbridge, Moseley,
Chester, Mannboro, Fort Lee, University Of Richmond, Virginia State
University, Virginia Commonwealth University, Tuckahoe and Highland
Springs.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3710 7843 3743 7816 3763 7774 3757 7708
3710 7740 3715 7787 3699 7797 3700 7797
3702 7800 3702 7801 3692 7801 3671 7814
3667 7851
TIME...MOT...LOC 0514Z 197DEG 20KT 3679 7843 3706 7822 3722 7785 3718
7747
BROWNThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:26 PM EDT | River Flood Warning | AKQ | Buckingham, Fluvanna | 55 hr |
| May 17, 10:26 PM EDT | River Flood Warning | AKQ | Cumberland, Goochland, Powhatan | 65 hr |
| May 17, 10:26 PM EDT | River Flood Warning | AKQ | Henrico, City of Richmond | 4 days |
| May 17, 10:26 PM EDT | River Flood Warning | AKQ | Chesterfield, Henrico, City of Richmond | 4 days |
| May 17, 10:26 PM EDT | River Flood Warning | AKQ | Fluvanna | 55 hr |
| May 18, 12:27 AM EDT | Marine Dense Fog Advisory | AKQ | 6 hr | |
| May 18, 12:34 AM EDT | Areal Flood Advisory | AKQ | Caroline, Essex, King and Queen, King William, Richmond, Westmoreland | 3 hr |
| May 18, 1:15 AM EDT | Special Weather Statement | AKQ | Amelia, Chesterfield, Henrico, Lunenburg, Mecklenburg, Nottoway and 4 more | 60 min |
| May 18, 3:29 AM EDT | Areal Flood Warning | AKQ | Caroline, Essex, Hanover, King and Queen, King William, Richmond and 1 more | 6 hr |
| May 18, 3:40 AM EDT | Areal Flood Advisory | AKQ | Amelia, Brunswick, Chesterfield, Dinwiddie, Goochland, Hanover and 6 more | 4 hr |
| May 18, 4:16 AM EDT | Small Craft Advisory | AKQ | 62 hr | |
| May 18, 5:35 AM EDT | Flash Flood Warning | AKQ | Chesterfield, Goochland, Hanover, Henrico, Powhatan | 3 hr |
| May 18, 7:17 AM EDT | Areal Flood Advisory | AKQ | Amelia, Chesterfield, Dinwiddie, Hanover, Henrico, Nottoway and 1 more | 3 hr |
| May 18, 8:15 AM EDT | Areal Flood Advisory | AKQ | Brunswick, Dinwiddie | 2 hr |
| May 18, 8:30 AM EDT | Areal Flood Warning | AKQ | Chesterfield, Goochland, Hanover, Henrico, Powhatan, City of Richmond | 3 hr |
| May 18, 8:34 AM EDT | Areal Flood Advisory | AKQ | Accomack | 116 min |
| May 18, 9:14 AM EDT | Areal Flood Warning | AKQ | Amelia, Brunswick, Dinwiddie, Lunenburg, Mecklenburg, Nottoway | 3 hr |
| May 18, 9:33 AM EDT | River Flood Warning | AKQ | Brunswick | 4 days |
| May 18, 9:33 AM EDT | River Flood Warning | AKQ | Brunswick, Dinwiddie | 60 hr |
| May 18, 9:33 AM EDT | River Flood Warning | AKQ | Sussex | 4 days |
| May 18, 10:45 AM EDT | River Flood Warning | AKQ | Chesterfield, Dinwiddie, City of Petersburg | 3 days |
| May 18, 11:19 AM EDT | Areal Flood Warning | AKQ | Caroline, Chesterfield, Essex, Goochland, Hanover, Henrico and 6 more | 6 hr |
| May 18, 11:54 AM EDT | Areal Flood Advisory | AKQ | Essex, Gloucester, King and Queen, King William, Lancaster, Middlesex and 4 more | 111 min |
| May 18, 12:15 PM EDT | Areal Flood Warning | AKQ | Amelia, Brunswick, Dinwiddie, Lunenburg, Mecklenburg, Nottoway | 6 hr |
| May 18, 1:42 PM EDT | Areal Flood Advisory | AKQ | Gloucester, Lancaster, Mathews, Middlesex, Northumberland | 45 min |
| May 18, 2:21 PM EDT | Areal Flood Advisory | AKQ | Charles City, Chesterfield, Dinwiddie, Gloucester, Henrico, James City and 12 more | 3 hr |
| May 18, 4:00 PM EDT | Flash Flood Warning | AKQ | Amelia, Chesterfield, Dinwiddie, Goochland, Hanover, Henrico and 2 more | 3 hr |
| May 18, 4:12 PM EDT | Areal Flood Warning | AKQ | Charles City, Gloucester, James City, King and Queen, King William, Lancaster and 5 more | 3 hr |
| May 18, 4:17 PM EDT | River Flood Warning | AKQ | Greensville, Southampton, City of Emporia | 3 days |
| May 18, 4:17 PM EDT | River Flood Warning | AKQ | Amelia, Cumberland, Prince Edward | 54 hr |
| May 18, 5:14 PM EDT | Flash Flood Warning | AKQ | Charles City, Chesterfield, Henrico, New Kent, Prince George, City of Hopewell | 2 hr |
| May 18, 5:38 PM EDT | Areal Flood Warning | AKQ | Caroline, Essex, Hanover, King and Queen, King William, Louisa and 1 more | 24 hr |
| May 18, 6:09 PM EDT | Areal Flood Warning | AKQ | Amelia, Brunswick, Dinwiddie, Lunenburg, Mecklenburg, Nottoway | 6 hr |
| May 18, 6:55 PM EDT | Areal Flood Warning | AKQ | Charles City, Chesterfield, Goochland, Hanover, Henrico, New Kent and 6 more | 18 hr |
| May 18, 7:08 PM EDT | Areal Flood Warning | AKQ | Charles City, Gloucester, James City, King and Queen, King William, Lancaster and 6 more | 3 hr |
| May 18, 7:39 PM EDT | Areal Flood Advisory | AKQ | Prince Edward | 3 hr |
| May 18, 7:51 PM EDT | Areal Flood Advisory | AKQ | Dinwiddie, Greensville, Sussex | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.